Thunderstorm Wind, Republic
- When
- June 22, 8:00 PM CST
- Where
- Republic County, 3 mi N of Courtland
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -97.900
Thunderstorms developed over Republic county the evening of the 22nd and persisted into the early morning hours of the 23rd. Numerous reports of large hail and damaging winds along with several tornadoes (discussed separately) were the result.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over Republic county the evening of the 22nd and persisted into the early morning hours of the 23rd. Numerous reports of large hail and damaging winds along with several tornadoes (discussed separately) were the result. The persistance of the thunderstorms in the same location led to flash flooding in Republic County as well as the Republican River to flood and do considerable crop damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 303 PM CDT SUN JUN 22 2003 MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT. SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM APPROACHES THE AREA. TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY. DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA. .TOP...NONE 34
KSZ008>012-020>024-026-034>040-054>056-058-059-230945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND A FEW COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 AM 3 SSW WABAUNSEE KS 1 INCH HAIL
06/22/03 WABAUNSEE SPOTTER REPORTED
QUARTER SIZE HAIL
0955 AM PAXICO KS .75 INCH HAIL
06/22/03 WABAUNSEE
0958 AM 5 SE WESTMORELAND KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1102 AM EMMETT KS .75 INCH HAIL
06/22/03 POTTAWATOMIE
1142 AM 7 S SOLDIER KS .88 INCH HAIL
06/22/03 JACKSON
1157 AM 7 S SOLDIER KS 1 INCH HAIL
06/22/03 JACKSON
1159 AM 5 NW ST MARYS KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1240 PM VALLEY FALLS KS .88 INCH HAIL
06/22/03 JEFFERSON
0128 PM 2 E OZAWKIE KS WIND DAMAGE
06/22/03 JEFFERSON LARGE TREES UPROOTED
0212 PM 2 NW FAIRVIEW KS 1 INCH HAIL
06/22/03 BROWN
0213 PM 1 W FAIRVIEW KS 1.25 INCH HAIL
06/22/03 BROWN
0215 PM 1 E MORRILL KS 1.25 INCH HAIL
06/22/03 BROWNKSZ040-054>056-058-059-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CDT SUN JUN 22 2003 SEVERE THUNDERSTORM WATCH NUMBER 559 HAS BEEN CANCELED. SOME COUNTIES NO LONGER IN THE WATCH INCLUDE... ANDERSON COFFEY DOUGLAS FRANKLIN LYON OSAGE SOME CITIES NO LONGER IN THE WATCH INCLUDE... EMPORIA GARNETT LAWRENCE OTTAWA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 1 N COURTLAND KS TORNADO
06/22/03 REPUBLIC REPORT FROM EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 3 SW REPUBLIC KS TORNADO
06/22/03 REPUBLIC POWER POLES / LINES
DOWNEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0858 PM 6 E REPUBLIC KS TORNADO
06/22/03 REPUBLIC REPORT FROM EMThe Grand Island radar (KUEX), 71 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
2 tornado, 2 flood, 1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A tornado struck 3 miles northeast of Republic and moved northeast 4 miles and destroyed a house in its path before it dissipated near the Nebraska border.
A tornado touched down 4 miles west of Munden and blew a sheriffs car into the ditch before dissipating.
Thunderstorms persisted over north and west parts of Republic county the night of the 22nd. Rainfall amounts in excess of 12 inches were reported in some areas. The resulting runoff caused flash flooding. Water was 3 to 4 feet deep on some roadways and vehicles were washed off roadways and rescue efforts made of the vehicles occupants. Several roads were completely washed out. Two homes were destroyed by the floodwaters. Deer and cattle were reported swimming. Some people were stranded in homes and in need of rescue. Fields were flooded and there was severe crop damage. The runoff caused the Republican River to rise quickly and overflow. It was reported to be 1 mile wide in places. The river crested at 15 feet at Scandia early in the morning of the 23rd. Flood stage is 10 feet.
Heavy rains from thunderstorms in Nebraska caused the Little Blue River and Mill Creek to overflow in the northwest part of the county. Extensive crop damage was the result.
The heavy rains along the Republican River Basin the evning of the 22nd caused it to overflow in parts of Cloud county the morning of the 24th. The River crested at 17 feet at Concordia which was several feet over flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364208, 5364209, 5364210, 5364418, 5364419, 5364420, 5364421.